Staff at Revelstoke Secondary School now have a new tool to keep students safe. The high school received two Naloxone kits at the end of September.
Naloxone is used to counteract the effects of an opioid overdose.
With a focus on student safety and well-being, principal Greg Kenyon said that getting the kits was an obvious decision, despite the school being low-risk for drug overdoses.
“It’s just another thing we do and have,” said Kenyon. “It’s like we’re trained for responding to anaphylaxis and we’re trained now to respond to Naloxone and administering that.”
The school district performed a risk analysis and superintendent Mike Hooker said RSS was clearly in a low-risk zone.
“However, as part of attending to the safety of all students, it was considered appropriate to have the kits on hand, to provide training and raise awareness,” said Hooker in an email. “In this way, a couple of things happen. Students know that their safety is a priority, it reinforces and encourages important dialogue regarding drug issues, and in the unlikely event of an overdose, there are staff who know how to provide support.”
According to a BC Coroner’s report, in an eight-month span this year, from January through August, there were 823 deaths related to fentanyl in the province. It’s a 151 per cent increase over the same period in 2016.
According to that same report, only nine deaths affected those ages 10-18.
In the Thompson Caribou Shuswap region, of which Revelstoke is a part, there were 35 fentanyl-related deaths this year.
In 2016, the B.C. government declared a fentanyl drug overdose emergency. It was the province’s first-ever public health emergency.
Each year, the number of fentanyl-related deaths keeps going up.
Fentanyl is a synthetic opioid. It’s estimated to be 50-100 times more potent than morphine and it can be cut into other drugs without a user knowing.
Of the 1,013 illicit drug-related deaths this year, 81 per cent were fentanyl-related.
By the numbers
Fentanyl-related deaths in B.C. each year
2012: 12 • 2013: 50
2014: 91 • 2015: 152
2016: 659 • 2017 (Jan-Aug. 31): 823
Naloxone can be used if an opioid overdose is suspected. It attaches to the same receptor sites as the opioid, knocking them off, but not destroying them. Naloxone acts fast, usually within two to five minutes, but it stops working after 20 to 90 minutes, so another dose may be needed.
The two kits at RSS are injectable and work best when administered into a large muscle like an arm or a leg.
The other type of Naloxone kit is a nasal spray, but is less effective, said Kenyon.
The school’s Naloxone kits, which are stored in the medical room come to the school before its first AED, which is expected sometime next month.
All office staff have received training to administer Naloxone.
“At least one or more than one of us is easily reachable in a moment’s notice,” said Kenyon.
There is still no concrete evidence that fentanyl has made its way to Revelstoke, but local RCMP do believe it’s in the community.
“The RCMP believes there’s the presence of fentanyl in Revelstoke,” said Staff Sgt. Kurt Grabinsky.
He said the detachment has sent some white powders to a lab for testing, but the results are not yet available.
There have been no fentanyl-related deaths reported in Revelstoke.
“It’s a growing concern. We haven’t encountered it a great deal. We know there is abuse of opioids,” Grabinsky told the Review in 2016. “We work hand in hand with BC ambulance service and EHS to address any overdoses we encounter.”
Local RCMP officers carry Naloxone kits with them. Within the last year Revelstoke Fire Rescue Services also received Naloxone training and now carries the kits as well. Paramedics are also equipped with the drug.
Principal Kenyon said that with living in a small community, the staff at the school are “pretty dialed in on what our students are doing,” and that “there’s no real concern yet.”
“It was very clear that we had a very low probablity of the need to use them,” he said. “But if we ever had a situation, the consequences of not having one on site would be extremely high.”